Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 37, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 9, 2021, 6:06 PM CDT for Houston County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 6:06 PM CDT (23:06 UTC)
- Expired
- May 9, 2021, 6:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Houston County, TX
The radar
The Ft Hood radar (KGRK), 181 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
966
WUUS54 KHGX 092306
SVRHGX
TXC225-092330-
/O.NEW.KHGX.SV.W.0037.210509T2306Z-210509T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
606 PM CDT Sun May 9 2021
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northwestern Houston County in southeastern Texas...
* Until 630 PM CDT.
* At 606 PM CDT, a severe thunderstorm was located 13 miles east of
Buffalo, or 22 miles southwest of Palestine, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Crockett, Grapeland and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3126 9540 3129 9570 3130 9569 3130 9568
3132 9567 3132 9566 3134 9566 3135 9568
3136 9566 3138 9569 3146 9572 3146 9575
3147 9574 3147 9572 3149 9573 3149 9574
3150 9574 3153 9565 3154 9565 3157 9545
TIME...MOT...LOC 2306Z 261DEG 36KT 3147 9583
HAIL...1.00IN
WIND...<50MPH
$$
TJC1 follow-up statement
928
WWUS54 KHGX 092321
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
621 PM CDT Sun May 9 2021
TXC225-092330-
/O.CON.KHGX.SV.W.0037.000000T0000Z-210509T2330Z/
Houston TX-
621 PM CDT Sun May 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN HOUSTON COUNTY...
At 620 PM CDT, a severe thunderstorm was located 15 miles west of
Grapeland, or 17 miles north of Austonio, moving east at 35 mph. The
severe thunderstorm warning will likely be extended in time.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crockett, Grapeland and Latexo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Houston County Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3126 9540 3129 9570 3130 9569 3130 9568
3132 9567 3132 9566 3134 9566 3135 9568
3136 9566 3138 9569 3146 9572 3146 9575
3147 9574 3147 9572 3149 9573 3149 9574
3150 9574 3153 9565 3154 9565 3157 9545
TIME...MOT...LOC 2320Z 284DEG 29KT 3143 9573
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:32 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 9, 3:32 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
332 PM CDT Sun May 9 2021
.SHORT TERM [Tonight through Monday Afternoon]...
- Severe thunderstorm watch issued for Houston and Madison
counties at 3 pm. -
Gusty southerly flow continues as storms developing quickly in the
vicinity of the cold front. Scattered showers and thunderstorms
also developing over Madison/Houston counties this afternoon
though have not gotten well organized yet. CAPE in excess of 2800
to near 3200 j/kg in place over the northern counties this
afternoon/early evening. Expecting very rapid intensification of
the storms and the watch may need expanding in areal coverage.
85-90 degrees inland at 3 pm and heat indices of range. Already
in the mid 80s across the area with heat indices of 91-99!
Although the temperatures will be coming down with the lowering
of the sun the instability will be slower to diminish and the
threat for severe could extend a little past midnight over the
northern counties. S/W driving this should be departing the areas
to the east by around midnight. The main threat from these storms
should be hail and possibly large hail.
A strong cap remains over the south and has gotten stronger and is
increased to around 11.2C at IAH per AMDAR. The storms that
develop to the north and move off the boundary should move east
and southeast but as they move south expect capping to hamper
development. A few spotty fast moving light showers were and will
be dotting the area beneath the cap tonight.
The front does keep moving very slowly south tonight and will
probably reach the northern counties before stalling. Outflow from
the storms mainly in the northeast will likely create a confused
wind field over the CWA by early morning. The front continues
wobble around over the northern CWA Monday but with some s/w
ridging could see a break in the storms in the morning and then
with afternoon heating some redevelopment but not likely as
intense as what could occur tonight.
45
&&
.LONG TERM [Monday Night Through Sunday]
The stalled boundary will be draped the northern third of the area
Monday night, which is where it will stay for most of Tuesday. There
is still some uncertainty on exactly where the front will end up.
Guidance has it setting up anywhere between I-10 to north of the
area. Most CAM guidance keeps it around Burleson through Polk, which
is what is indicated in the forecast. Conditions are looking
favorable for showers and thunderstorms on Tuesday:
- Stalled boundary across the area
- A shortwave moves through the area helping to develop storms
along the stalled surface boundary
- East/southeast Texas will be in the right entrance quadrant of a
jetstreak providing sufficient upper level divergence to support
storm development
-PWATs climbing to near 2 inches region wide meaning any storms that
do develop will be able to produce locally heavy rainfall.
Exactly where the locally heavy rain falls will be driven by the location
of the front, so hopefully that comes into better view in the coming day.
Again as of now, the northern third of the area looks to be where the front
ends up stalling through Tuesday afternoon. The front finally begins a slow
crawl to the coast late Tuesday into Wednesday morning. Another shortwave
will be moving through the area early Wednesday morning reinvigorating showers
and thunderstorms along the boundary. However, instead of the precipitation
occuring mainly across the northern portion of the area, it'll be concentrated
down near the coast. The cold front finally ejects east of the area late
Wednesday bringing an end to the wet weather we have been seeing - for at least
a day or two.
High pressure builds in behind the exiting front providing the region with
mostly sunny skies and drier conditions through Friday morning. However, there
is some uncertainty in how strong this high pressure will be. The GFS has a
stronger high pressure building in over North Texas on Wednesday helping
to dry us out fairly quickly Wednesday evening. The EC develops a weaker high
pressure system which keeps the more humid airmass in place over SE Texas through
the rest of the workweek. Either way, this high pressure will be fairly
progressive in its movement eastward with southeasterly flow picking back up late
Friday that will continue through the weekend. Precipitation chances return on
Saturday as a shortwave moves through the area. Guidance is still differ on the
coverage of these showers, but have continued the slight chance to chance of
showers Saturday afternoon through Sunday.
Temperatures through midweek will generally be on the cooler side during the day
thanks to rain cooled air and cloud cover, while overnight lows will be on the
milder side as that same cloud cover keeps radiational cooling to a minimum.
Temperatures do climb back to near seasonal by the end of the week with the
southeasterly flow redeveloping across SE Texas.
Fowler
&&
.MARINE...
The remaining small craft advisories for the 20 to 60nm waters
will drop off this afternoon, but seas of 4 to 6ft will persist
through the evening requiring small craft to continue to exercise
caution. The onshore flow will persist through midweek causing
continued high risk of rip currents along Gulf facing beaches. A
weak, slow moving cold front will move into the coastal waters
late Tuesday and into Wednesday bringing scattered showers and
thunderstorms. Light to moderate northeasterly flow develops late
Wednesday behind the frontal passage which continues through
Friday afternoon. Onshore flow redevelops late Friday that will
persist through the weekend with increased chance of
precipitation.
Fowler
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 72 81 66 78 63 / 60 30 40 80 70
Houston (IAH) 76 86 73 82 68 / 20 20 30 70 80
Galveston (GLS) 76 83 76 80 73 / 20 10 20 40 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Monday evening for the following
zones: Bolivar Peninsula...Brazoria Islands...Galveston
Island...Matagorda Islands.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Monday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
SHORT TERM...45
LONG TERM...Fowler
DSS...CadyIn the hours before
Special weather statement, May 9, 4:07 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
407 PM CDT Sun May 9 2021
TXZ163-092130-
Houston TX-
407 PM CDT Sun May 9 2021
...SPECIAL WEATHER STATEMENT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 15 miles northeast of Crockett, moving northeast at 35
mph.
Pea size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Houston County.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3156 9514 3155 9515 3154 9514 3154 9513
3152 9510 3150 9509 3149 9511 3147 9510
3146 9507 3147 9506 3144 9504 3144 9501
3142 9500 3136 9523 3145 9531 3157 9515
TIME...MOT...LOC 2106Z 240DEG 29KT 3143 9524
TJCSpecial weather statement, May 9, 4:19 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
419 PM CDT Sun May 9 2021
TXZ163-092200-
Houston TX-
419 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 500
PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grapeland, or 15 miles north of Crockett, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grapeland, Kennard and Weches.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3157 9525 3157 9520 3158 9517 3156 9514
3154 9514 3152 9510 3150 9509 3149 9511
3147 9510 3147 9506 3133 9509 3152 9568
3153 9565 3154 9565 3159 9527
TIME...MOT...LOC 2119Z 279DEG 25KT 3154 9554The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:07 PM CDT | Special Weather Statement | HGX | Houston | 23 min |
| May 9, 4:19 PM CDT | Special Weather Statement | HGX | Houston | 41 min |
| May 9, 5:16 PM CDT | Areal Flood Advisory | HGX | Houston | 119 min |
| May 9, 6:29 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.